Kansas, 2007

Hail in Kansas, April 3, 2007

April 3, 2007 · NWS TOP · 2 events in 2 counties and zones

An MCS tracked southeastward out of Nebraska and into northeastern Kansas during the overnight April 2nd through the morning of the 3rd. The low level jet nosed into northeast Kansas and helped to sustain the storm complex as it pushed to the southeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

An MCS tracked southeastward out of Nebraska and into northeastern Kansas during the overnight April 2nd through the morning of the 3rd. The low level jet nosed into northeast Kansas and helped to sustain the storm complex as it pushed to the southeast. Hail up to 0.88 in diameter was reported in the northeast part of Kanasas during the early morning hours of the 3rd, as were gusty winds up to 40 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 3, 1:32 AM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Apr 3, 1:32 AM CST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
232 AM CDT TUE APR 3 2007

.DISCUSSION...

OUTFLOW FROM CONVECTION IN NEBRASKA PUSHING SOUTHWARD ACROSS THE
CWA. SFC ANALYSIS SHOWS MAIN FRONT OUT WEST FROM HILL CITY
SOUTHWARD...WITH WV IMAGERY BRINGING MAIN SHORTWAVE PUNCH INTO
WESTERN NEBRASKA ATTM.

MUCH INSTABILITY EXISTS ALOFT...HOWEVER CAP IS STRONG AND HOLDING
AT THIS TIME. SOUTHWESTERLY LLJ OF 60 KTS OVER THE AREA NOSING INTO
IOWA...WHILE 60 DEGREE DEWPOINTS STREAM NORTHWARD. COLD POOL ALOFT WITH
UPPER LOW STILL BACK WEST CLOSER TO MAIN FRONT. THINKING AT THIS
TIME THAT WHILE OUTFLOW MAY NOT TRIGGER STORMS FARTHER
SOUTHWEST...MAY GET SOME ELEVATED CONVECTION ALONG THE MAIN FRONT
AS IT MOVES THROUGH. WITH INSTABILITY IN PLACE...SOME OF THE
STORMS COULD BE STRONG IF THE MAIN FRONT CAN PROVIDE ENOUGH LIFT
TO REALIZE AVAILABLE INSTABILITY. FRONT SHOULD BE INTO THE FAR SE
CWA AROUND THE NOON HOUR...AND HAVE LINGERED POPS INTO THE MORNING
HOURS ACROSS NORTHEAST AND EAST CENTRAL KANSAS. PRECIPITATION ENDS
THIS AFTERNOON ACROSS THE AREA AND COLD AIR MARCHES IN BEHIND.

REINFORCING SHORTWAVE MOVES THROUGH THE NORTHWESTERLY FLOW ON
THURSDAY...THEN ANOTHER FROM AROUND THE BACK OF THE GREAT LAKES
TROF ON FRIDAY. THESE FEATURES WILL KEEP OUR AREA COOLER THAN
NORMAL. HAVE EVEN ADDED A RAIN/SNOW MIX FOR SHORTWAVE EARLY THURSDAY
AND THURSDAY NIGHT. TEMPERATURES ARE VERY CLOSE TO FREEZING AS
EARLY AS TONIGHT...AND COOL SLIGHTLY MORE FOR WEDNESDAY NIGHT AND
THURSDAY NIGHT. CLOUDS MAY HELP MODERATE TEMPERATURES A FEW
DEGREES...BUT AGRICULTURAL INTERESTS SHOULD TAKE NOTE OF THE
ANTICIPATED COLD OVERNIGHT TEMPERATURES. MADE NO CHANGES BEYOND
FRIDAY. 67

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Apr 2, 2:48 PM CST, 13 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
348 PM CDT MON APR 2 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-032100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
348 PM CDT MON APR 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA...WITH THE GREATER
CHANCES BEING AFTER MIDNIGHT IN NORTHEAST AND EAST CENTRAL KANSAS. A
FEW SEVERE THUNDERSTORMS MAY DEVELOP...WITH LARGE HAIL BEING THE
PRIMARY HAZARD.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SOME CHANCE FOR THUNDERSTORMS WILL CONTINUE FOR PORTIONS OF EAST
CENTRAL KANSAS TUESDAY MORNING.

TEMPERATURES ARE EXPECTED TO FALL TO NEAR FREEZING EVERY NIGHT FROM
TUESDAY NIGHT THROUGH SATURDAY NIGHT. TENDER EARLY SPRING
VEGETATION MAY NEED PROTECTION FROM THE COLD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TONIGHT.

In the hours before

Special weather statement, Apr 3, 3:22 AM CST, 53 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
422 AM CDT TUE APR 3 2007

KSZ038-030930-
WABAUNSEE-
422 AM CDT TUE APR 3 2007

THROUGH 430 AM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE EAST
AT 35 MPH ACROSS PORTIONS OF EAST CENTRAL KANSAS. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF
PRODUCING NICKEL SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME
COMMUNITIES THAT COULD BE AFFECTED INCLUDE ALMA...PAXICO AND MAPLE
HILL. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 323 AND 342
COULD ALSO BE AFFECTED.

THE CLUSTER OF STORMS MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES.
BE READY TO TAKE SHELTER IN CASE A WARNING IS ISSUED.
Special weather statement, Apr 3, 3:37 AM CST, 38 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
437 AM CDT TUE APR 3 2007

KSZ038-039-030945-
SHAWNEE-WABAUNSEE-
437 AM CDT TUE APR 3 2007

THROUGH 445 AM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE EAST
AT 40 MPH ACROSS PORTIONS OF EAST CENTRAL KANSAS. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF
PRODUCING UP TO NICKEL SIZE HAIL AND STRONG WINDS OF 35 TO 45 MPH.
SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE SILVER
LAKE...AUBURN...TOPEKA AND RICHLAND. MOTORISTS ALONG THE KANSAS
TURNPIKE BETWEEN MILE MARKERS 167 AND 188 COULD ALSO BE AFFECTED.
MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 343 AND 355 COULD
ALSO BE AFFECTED.

THE CLUSTER OF STORMS MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES.
BE READY TO TAKE SHELTER IN CASE A WARNING IS ISSUED.
Special weather statement, Apr 3, 3:39 AM CST, 36 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
439 AM CDT TUE APR 3 2007

KSZ038-039-031030-
SHAWNEE-WABAUNSEE-
439 AM CDT TUE APR 3 2007

THROUGH 530 AM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE EAST
AT 40 MPH ACROSS PORTIONS OF EAST CENTRAL KANSAS. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF
PRODUCING NICKEL SIZE HAIL AND STRONG WINDS OF 35 TO 45 MPH. SOME
COMMUNITIES THAT COULD BE AFFECTED INCLUDE AUBURN...TOPEKA AND
RICHLAND. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS
167 AND 188 COULD ALSO BE AFFECTED. MOTORISTS ALONG INTERSTATE 70
BETWEEN MILE MARKERS 343 AND 355 COULD ALSO BE AFFECTED.

THE CLUSTER OF STORMS MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES.
BE READY TO TAKE SHELTER IN CASE A WARNING IS ISSUED.
Special weather statement, Apr 3, 3:56 AM CST, 19 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
456 AM CDT TUE APR 3 2007

KSZ026-040-031045-
DOUGLAS-JEFFERSON-
456 AM CDT TUE APR 3 2007

THROUGH 545 AM CDT...A CLUSTER OF THUNDERSTORMS WILL MOVE EAST AT 40
MPH ACROSS PORTIONS OF NORTHEAST KANSAS AND EAST CENTRAL KANSAS.
THIS CLUSTER OF STORMS MAY PRODUCE UP TO NICKEL SIZE HAIL AND STRONG
WINDS OF 35 TO 45 MPH. SOME COMMUNITIES THAT COULD BE AFFECTED
INCLUDE GRANTVILLE...MERIDEN...PERRY LAKE...LECOMPTON...CLINTON
LAKE...PERRY...WILLIAMSTOWN...OSKALOOSA...LAWRENCE...MCLOUTH AND
EUDORA. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 190
AND 206 COULD ALSO BE AFFECTED.

THE CLUSTER OF STORMS MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES.
BE READY TO TAKE SHELTER IN CASE A WARNING IS ISSUED.

The radar

The Topeka radar (KTWX), 52 km away, was scanning. The volume nearest the first event began at 10:14 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Shawnee

When
April 3, 4:15 AM CST
Where
Shawnee County, 2.77 mi WNW of Lake Shawnee
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
39.030, -95.630

Hail, Jefferson

When
April 3, 4:30 AM CST
Where
Jefferson County, 1.75 mi ENE of Williamstown
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.080, -95.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 24371, 24372.